New research indicates a rare but real risk of hair loss, or alopecia, associated with glucagon-like peptide-1 (GLP-1) drugs used for obesity and diabetes management. While the actual rates of hair loss remain low, studies suggest a higher incidence among users of these medications compared to those taking other diabetes treatments.
One study published in The BMJ by researchers at the University of Pennsylvania found that patients taking GLP-1 drugs had a 37 percent higher chance of developing alopecia compared to users of SGLT-2 drugs, and a 68 percent higher chance than users of DPP-4 drugs, after two or more years of treatment. The incidence of hair loss ranged from approximately three to nine cases per 1,000 people annually within each drug class group.
The GLP-1 medications included in the study were semaglutide (Novo Nordisk's Wegovy and Ozempic) and tirzepatide (Eli Lilly's Zepbound and Mounjaro), along with older drugs in the same class. The comparative SGLT-2 drugs included Johnson & Johnson's Invokana, AstraZeneca's Farxiga, and Jardiance from Boehringer Ingelheim and Eli Lilly. DPP-4 inhibitors mentioned were Merck's Januvia and AstraZeneca's Onglyza.
A separate, large-scale study published in the Journal of the American Academy of Dermatology, involving over one million participants globally, also found a significantly elevated risk of various subtypes of alopecia in GLP-1 drug users when compared to metformin, a commonly prescribed diabetes medication.
Further analysis from a third study suggests that tirzepatide may be associated with a higher risk of alopecia than semaglutide among GLP-1 users. Researchers from the analytics firm nference compared 11,046 patients on tirzepatide with an equal number on semaglutide. Their findings, submitted for peer review, indicated new-onset alopecia rates of 4.24 percent for tirzepatide users and 3.33 percent for semaglutide users. For female users of GLP-1 drugs specifically, these rates were 5.44 percent with tirzepatide versus 3.63 percent with semaglutide.
All three studies noted that hair loss often accompanies significant weight loss and is frequently reversible. However, the nference study observed a higher risk of alopecia with tirzepatide irrespective of the amount of weight lost or the dosage received, suggesting factors beyond weight loss may be involved. The researchers also noted a higher likelihood of alopecia in patients with pre-existing thyroid disease or other endocrine disorders, pointing to potential connections with baseline hormonal, autoimmune, or dermatologic risk factors. These findings suggest a need for more individualized patient counseling and monitoring rather than a blanket assumption that weight loss itself is the sole cause of hair loss.